Close
Close
Research News

Inhaled Steroids May Cause Cushing’s Syndrome if Combined With Liver Enzyme Blockers

2.0 from 3 votes
Tuesday, November 14, 2017

Learn more about:

Access Programs

Inhaled steroids can cause Cushing's syndrome if they are combined with medications that block liver enzymes, researchers at Spain's Hospital Son Llátzer warn in a new study.

While very low levels of inhaled steroids normally reach the blood, medications blocking these liver enzymes can boost their concentration and lead to Cushing's syndrome. They can also cause severe withdrawal symptoms when patients stop inhaling the drug.

The study, "Adrenal insufficiency and exogenous Cushing's syndrome in a patient receiving inhaled fluticasone and ritonavir," appeared in the journal Endocrinología, Diabetes y Nutrición. It described a 48-year-old woman with HIV, asthma and metabolic issues caused by severe obesity. She was admitted to the hospital's ICU after massive stomach bleeding caused by prolonged use of anti-inflammatory drugs.

One week after admission, the woman's blood sugar and blood pressure levels dropped. Her asthma became severe, and her legs felt weak. Doctors then noted that she had typical Cushingoid features — fat deposits around her belly and at the back below the neck; moon face; red stretch marks on her skin; and growth of facial hair.

While her liver and kidney appeared to be working fine, physicians noted that she had abnormally low levels of morning cortisol, which to the team strongly suggested that the patient suffered so-called adrenal insufficiency. This condition, in which the adrenal gland does not produce enough cortisol — can be caused by diseases affecting the adrenals or the pituitary gland, which controls cortisol levels. It could also have been caused by the HIV or her critical condition.

But as physicians scanned the woman for signs of such conditions, they recalled that she had been treated with inhaled fluticasone — a glucocorticoid — since 2011. She had not received the treatment since her stomach bleeding started.

They also noted that she usually received ritonavir for her HIV infection. This drug is known to block the liver enzyme that clears fluticasone from the body, increasing levels of the steroid enough to cause Cushing's syndrome.

Giving her intravenous steroids improved her blood pressure and blood sugar levels and removed the weakness. Her steroid doses were gradually reduced and eventually replaced by lower doses of oral steroids. Two months after starting the cortisol replacement treatment, her morning cortisol had normalized.

Drug interactions that may cause blood levels of inhaled steroids to increase are rare, but have been described before.

For this reason, researchers urged physicians to pay particular attention when prescribing drugs that block the liver enzyme, known as cytochrome P3A4, together with inhaled steroids.

Some steroids are better suited for such combinations, they argued; among them are beclomethasone, budesonide, triamcinolone and flunisolide prescribed at the lowest possible doses.

It may also be possible to substitute inhaled steroids with oral montelukast or non-steroidal bronchodilators. But the best way to avoid Cushing's syndrome altogether in these patients would be to not combine inhaled steroids with cytochrome P3A4-blocking drugs.

Author: Magdalena Kegel
Source: Cushing Syndrome News
2.0 from 3 votes
Free Newsletter
Trending News
Related Videos